Systemic lupus erythematosus (SLE) has been reported to be associated to Wilson's disease, as a complication of treatment with penicillamine. Even though drug-induced lupus erythematosus (DILE) has some features in common with SLE, they are distinct entities. We report the case of a young girl who at the age of five had a diagnosis of Wilson's disease and she started therapy with penicillamine. Eight years after the beginning of therapy, she developed proteinuria, which was considered to be related to penicillamine. Two years later, she developed arthritis, malar rash and laboratory findings suggestive for lupus erythematosus. At the beginning her symptoms, due to the known association between penicillamine and DILE, were thought to be related to this treatment. In this hypothesis, she was referred to the Rheumatology Centre; zinc acetate was substituted for penicillamine and she started naproxen for the treatment of arthritis. Anyway, the subsequent clinical course and laboratory findings led us to a diagnosis of idiopathic SLE. A renal biopsy detected massive mesangiocapillary proliferation with subendothelial deposits (wire loops) and duplication of glomerular basement membrane (active diffuse global proliferative lupus nephritis, class IV G A). To our knowledge, this is the first report of an association between Wilson's disease and SLE.
|Number of pages||3|
|Publication status||Published - Feb 2012|
- Hepatolenticular degeneration
- Lupus erythematosus, systemic
ASJC Scopus subject areas
- Pediatrics, Perinatology, and Child Health